Phentermine sympathomimetic drug with similar effects to amphetamines. It is used most commonly as a short term (~8-12 weeks) weight loss aid. As phentermine has similar effects to amphetamine, it is thought to increase the release of various neurotransmitters in the brain, including norepinephrine and dopamine. It is also thought to increase levels of serotonin.


Can Phentermine Cause Withdrawal Symptoms?

Like other medications that significantly alter neurotransmitter levels (e.g. amphetamines, antidepressants) there is the chance of withdrawal symptoms if you have been taking the drug a long time and discontinue abruptly (or miss doses consistently). From the prescribing information for phentermine:

"Abrupt cessation following prolonged high dosage administration [of phentermine] results in extreme fatigue and mental depression; changes are also noted on the sleep EEG."

Depending on how long you have been taking phentermine is a major factor in whether or not you will experience side effects from missing doses. In general, one or two missed doses will not precipitate withdrawal or cause symptoms. In addition, as phentermine is generally used for short periods of time (~8-12 weeks), it isn't typically associated with major withdrawal reactions for most individuals.


Nevertheless, you should speak to your doctor regarding whether or not it is safe for you to "skip doses" or need a therapy change as they have your complete medical history. Your doctor can provide careful monitoring and symptom management is necessary.